In one week my ammonia level has gone from 68 to 93. Only numbers off on liver function on 10/29 were ALT @ 61 (5 high). ALT on 10/21 test was 53.
I've read all I can find on this but nowhere have I found anything mentioning high ammonia levels and "normal" liver functions. I'm having many symptoms associated with high ammonia. Last 2 months I've had a major problem with abdomen distentia. Abdomen and pelvis CT was performed on 10/30...only result so far is that liver is "slightly" enlarged and there are fatty deposits on the liver.
Before I forget, I also suffer from PKD (polycystic kidney disease). There were no cysts on the liver. Kidney function at this point is approx. 50%.
Any leads, ideas, sources, or anything for me on this? I currently have my internist, urologist, and nephrologist working together. I figure the more the merrier, so if there's any info out there, please pass it on to me.
If it maters, I'm a 46 year old white male.
I just found this foorum and posted tp Neurology. My Husband has the same problem. High ammonia(107) and mental confusion and sleeps all the time. He was in the hospital for 2 weeks in September after losing all his memory. His Cat, Mri, Liver function tests were all negative. He has been on Lactulose since then and his memory came back (still sleeps a lot) and his ammonia has stayed between 40-57) until yesterday, when he became midly confused. They raied his lactulose and hopefully this will help. We still of course don't have any idea why this is happening. He is also in Renal failure, but not yet on Dialysis. His Nephrolooooooogist denies this is contributing to to problem.We have a appointment to see a "liver specialist" in 10 days..this appointment was made over 2 1/2 months ago.Any research that I have done says Liver problems are the cause of the high ammonia..so if you hear differently..I would love to know
not a doc here, but a couple thoughts,
I had the same distention mental/confusion. they had a thread in here about ammonia not more than 4 days ago, if someone can find it for you....with better title recall than me!!
The lactolose, on that thread, people said does help. Autoimmune, and pituitary problems can cause polycystic disease. this symptom, on my ovaries and kidnets is what lead me to discover my pituitary wasn't functioning. HCV people often have low pituitary function, so the connundrum is which came first the low Pituitary and all it's accompanyments, or the HCV triggering the whole shut down. In either case HCV alone can make you sleep alot, especially when the spleen starts to give up too and the fevers kick in.
By "contributing to the problem" does your doc mean the ammonia is not cause by the kidney shutdown, because the liver I believe causes the ammonia rise, but the Kidneys filter out all kinda of dead cells and imbalances so I'd wonder why 50 percent function would not be seen as an indirect contributor in that buildups of lots of toxins occur with diminished kidney function, just as they do when the liver isn't working optimally.
Thank you so much for your response. My Husband does not have HCV or any Liver problem that we know of. That is why the high ammonia level is such a puzzel. The liver is usually the culpert when you have the high ammonia in your blood. I totally agree with you the the kidneys must be contrbuting to or causing the problem, since they act as filters and the filters is not working. I have locked horns with my Husbands Nephrologist on this issue and I think the man shudders when he sees me and knows that I have been on the computer doing research again. As far as I know my Husbands Pituritary was functioning OK when they tested last.The Lactulose seems to be the only thing that can be done to get the ammonia level down. My Husband slept all day yesterday when he wasn't running to the bathroom. His memory was very bad this morning and I was ready to take him to the ER for evaluation..but he improved as the morning went on. He had some breakfast and is back to sleeping in the dinning room chair..as he willlll for the rest of the day..unless I wake him to eat or for medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.